T3 Only - 5 Weeks in

So 5 weeks in on T3 only and I have to say dont feel any different yet.

Was on 100mcg levo and switched to NDT, worked up to 3 grains but bloods in Jan 16 showed high T3 and high reverse T3

T3 3.1 – 6.8 (7.27)

Reverse T3 10-24 (33.0)

Dropped down to 2 and a quarter grains NDT, then 1 and half with 12mcg T3. I decided to give the T3 only a go as I thought this might be the best way forward.

Been on 1 and quarter tabs of T3 (31mcg ish) but now feeling a bit over during the night so have dropped down to 1 x 25mcg tab split in 2 during the day.

Observations have been that I dont feel so stressed when I'm driving and the white flaky skin on my knuckles seems to be disappearing. No weight loss and still getting pains in my hips and large thigh muscles.

I'll see it out for the 12 weeks, but I feel like I'm missing out on T4 so not sure whether or not to go back on levo+T4 combo or back on the NDT.

16 Replies

  • Colin,

    Great you are coping so well and long may it last.

    Be aware if you suddenly clear all that RT3 overnight, you may go very hyper and need to reduce T3 dose quite substantially until hormones level out, and you start to reintroduce either more T3 or T4 (or NDT).

  • Radd, that is a bit of concern, not sure how I'll cope with that should it happen. I think what may help is that I'm on a reasonably low dose.

  • Colin,

    I haven't followed this protocol myself but EVERYTHING I read says you need to medicate as low a T3 dose as possible (to the extent of feeling hypothyroid, as any unused T3 will slosh about in the blood stream bringing its own lot of unwanted effects) - remember RT3 blocks thyroid hormone receptors so any T3 will not be readily accepted anyway..

    After 3-6 weeks you will suddenly (overnight) reduce RT3 and feel terribly hyper, so need to be aware that T3 dose should be reduced immediately. T3 dose should then be raised according to symptoms but T4 should NOT be introduced for 12 weeks to give receptors time to fully clear. Otherwise, should T4 be reintroduced, the whole RT3 process could begin again.

    Be aware that 31mcg ish T3 is equal to 90-100 mcg Levo .

  • Radd, yes, already dropped down to just 1 tab (25mcg)((in the last day)) as I was starting to feel a little over medicated during the night, waking up and not being able to get back to sleep and slightly warm feet.

  • Perfect ! ! ! ...

    Means things are working ........

    Taking temps and pulse are important as will keep you in touch with what is happening.

  • radd, woke up again last night 2-4 felt wide awake, so that must be washing out. Going to cut down my T3 to 3 quarters of a tab (18mcg) and see how that goes. Really weird dreams as well.

  • Wow, that RT3 washing out is really strong, it starts when I've been lying down for about 4 hours then I wake and feel like I'm buzzing all over, really hard to get back to sleep so I hope it dies down soon.

  • Colin,

    I always think the "buzzing all over" //internal vibrations can be adrenals.

    Your body is (probably) stressed over what is happening to it at present & low in thyroid hormone.

    This can alter cortisol secretion patterns and low adrenal hormones may fail to raise blood glucose enough to meet the increased demand. The cells not receiving the glucose and other nutrients they require, can make us feel tired, shaky and crave sugar.

    That 2 -4 am wake up " buzzing "could be caused by the liver lacking glycogen reserves that are required for conversion by the adrenals to keep blood glucose levels high throughout the night.

    Snacking on a gluten free whole grain cracker/bread & peanut butter before bed (or during the night) will help.

    Adrenal function can be supported with optimal levels of nutrients// iron and lots of Vit C, rest and eating well.

  • Sounds like good advice radd, I do supplement my vits and iron, but I'll give the peanut butter sandwich a go, thanks.

  • Couple of other things I noted while on NDT is that my nails and what hair I have left grew really fast, but both have slowed down again while doing this T3 only.

  • radd, just a quickie. I did find that I was over medicated at week 5 and dropped down to ¾ of a tab (18mcg) till week 9 when I had 3 episodes all around midday of feeling very weak for between 30 - 60 min. I've upped my dose to 11⁄2 tab (36mcg) I'm at week 10 of T3 only and was wondering if this could be a symptom of having no T4 in my system, any thoughts?

  • can you really clear all rt3 overnight ? i thought it takes up to 12-14 weeks ?

  • Rainbow, yes 12 weeks or so. I'm 5 weeks in and I'm starting to feel a little over medicated as perhaps all that RT3 is starting to wash out my system. Cutting down on my T3 to compensate.

  • Hi colink

    I'm also doing a T3 trial but I was taking 125mg levo and 37.5 T3 docs put my levo down to 100 3 weeks ago and today I've asked to be put down to 75mg, obs were good except for my pulse was a bit high so as you can see I'm taking a fair bit more than you, I suppose we will have to just stick with it and hope ( or pray) that it works, good luck.

  • MDD, good that your doing that through your Doctor, hope it works out for you.

    On a side note and if you can afford it, I'd consider the BlueHorizon Blood test that measures RT3 and all the other main stuff, just so you can see where you are starting from. Thyroid Check Plus 12 will give you a good guide.

  • Some people need very high levels of T3 to feel well due to a genetic condition commonly known as Thyroid Hormone Resistance. It causes hypothyroid symptoms and requires very high T3 levels in the body to overcome the resistance.

    If there are other family members with fibromyalgia, CFS, ME, Coeliac Disease, MS, Heart Disease, thyroid or depression this would further support this.

You may also like...